Kansas, 2014

Hail and Damaging Wind in Kansas, May 12, 2014

May 12, 2014 · NWS TOP · 3 events in 3 counties and zones

During the early morning hours of May 12th widespread thunderstorms moved across the area. A few of these storms became severe for a brief period.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

During the early morning hours of May 12th widespread thunderstorms moved across the area. A few of these storms became severe for a brief period. The storms were able to produce quarter sized hail and caused some tree damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at May 11, 11:23 PM CST, 1 hour 6 minutes earlier.

Area forecast discussion, May 11, 11:23 PM CST, 1 hour 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
1223 AM CDT Mon May 12 2014

...Update to aviation forecast discussion...

.SHORT TERM...(This Evening through Monday)
Issued at 225 PM CDT SUN MAY 11 2014

Please refer to recent SPC outlooks and mesoscale discussions, as
well as any local NWS Topeka update and mesoscale discussions (will
appear at top of the AFD's).

At 2 PM, Surface low pressure in north central KS near KHYS was
building northeast. A dry line extended from just east of KPHG to
near KRSL and back southwest to near KDDC. A well-developed warm
front extended from a triple point just east of KPHG to just north
of Hebron to Beatrice to just north of Falls City in southern
Nebraska. Finally, a weak remnant outflow boundary extended roughly
along and just north of the Kansas River...just north of Salina to
Manhattan to Topeka. The atmosphere is moderately to strongly
unstable in the warm sector and the cap forecast to weaken by mid
afternoon just east of the triple point and dry line. Expect storms
to develop and quickly take on supercell structure as they move east
northeast. Initially, most of these storms should focus a bit closer
to the warm front and may stay just north of the forecast area, but
based on some deeper cumulus developing south of the triple point on
the dry line feel that storms could move into the highway 81
corridor in Kansas by 5 PM. These storms would likely be severe with
very large hail and some damaging wind the primary threats, but the
tornado potential is expected to steadily increase as storms become
more organized and low level shear increases into the evening. The
primary uncertainty in tornado...and overall severe...potential this
evening is in how much the storms will interact with each other. If
they remain more isolated in nature, the tornado and severe
potential will be markedly higher. However, if they congeal into
line segments or bow echoes, then we would transition to more of a
damaging wind threat with some potential for embedded circulations.

High res model guidance then suggests that another area of
thunderstorm development over SW Kansas will organize and move east
Northeast into parts of the area from Salina and Abilene over toward
Manhattan and Council Grove. There is some model consistency in
these cells remaining at least somewhat isolated and supercellular
as they move into the forecast area...and it also appears that they
will continue to have a quality fetch of inflow air rich with
moisture and helicity. So, watching this region as a secondary area
for potentially enhanced severe weather and tornado threat by mid to
late evening.

It seems that the cap strengthens a bit after midnight and expect a
gradual weakening trend in storm coverage and intensity, but this is
quite uncertain, and the continued intensification of low level wind
shear in conjunction with ongoing storms and the presence of
moderate instability lends at least some potential for continued
damaging wind threat, along with low end hail and tornado potential.
Will have to see how it all plays out because there is also some
potential that if the cap sufficiently strengthens it could cut off
precip almost entirely in the southeast 1/4 of the forecast area.

.LONG TERM...(Monday Night through Sunday)
Issued at 225 PM CDT SUN MAY 11 2014

By tomorrow morning the front will still be progressing through the
forecast area as the main mid level trough axis lifts out of the
Rockies. Overnight thunderstorms will limit the surface
destabilization along the front even though instability will still
be present. Also strong warm air advection keeps a mid level capping
inversion in place which may also limit thunderstorm development.
Low level winds will veer ahead of the front, while the better deep
layer shear resides further west. Showers will be likely along, and
behind the front across the eastern half of the forecast area
through the early afternoon. At this point the severe potential
remains low and likely further east into MO. Cold air advection
behind the front will cool the lower levels and remove any
instability. High temperatures will occur in the morning only to
slowly decrease through out the day. Little to no changes made to
the extended forecast. As the southern stream energy lifts through
the southern plains strong cyclogenesis and TROWAL development takes
place over MO. This precip could clip the far southeast counties of
the forecast area on Wednesday. In the wake of the departing mid
level trough return flow brings additional precip chances later in
the week. Through mid week the highs remain in the 60s while the
lows stay in the 40s until a slight warming trend as a mid level
ridge builds over the region.

&&

.AVIATION...(For the 06Z TAFs through 06Z Monday Night)
Issued at 1223 AM CDT MON MAY 12 2014

Convection will linger through 09z across the TAF sites before
weakening before another round of convection/showers with mvfr
cigs develops by 14z. This area of precip will end aft 18z west to
east across the terminals as cigs improve to vfr as the cold front
moves through with a windshift to the west/northwest in the 18z-
20z timeframe.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Barjenbruch
LONG TERM...Sanders
AVIATION...63
Hazardous weather outlook, May 11, 9:33 PM CST, 2 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
1033 PM CDT SUN MAY 11 2014

KSZ008>012-020>024-026-034>040-054>056-058-059-130345-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
1033 PM CDT SUN MAY 11 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TONIGHT.

NUMEROUS THUNDERSTORMS...SOME POSSIBLY SEVERE...WILL MOVE ACROSS
MAINLY NORTHEAST AND EAST CENTRAL KANSAS THE REMAINDER OF THE
NIGHT. THIS WILL PRIMARILY APPLY TO AREAS EAST OF AN ABILENE TO
MARYSVILLE LINE. ISOLATED TO SCATTERED THUNDERSTORMS ARE STILL
POSSIBLE TO THE WEST. SOME OF THE STRONGER STORMS WILL STILL BE
CAPABLE OF PRODUCING LARGE HAIL AND STRONG DAMAGING WINDS.
THE THREAT FOR SEVERE THUNDERSTORMS SHOULD GRADUALLY DIMINISH
AFTER 3 AM...ALTHOUGH LOCALLY HEAVY RAINFALL WILL REMAIN POSSIBLE
THROUGH SUNRISE IN THE EAST.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THUNDERSTORMS WILL BE POSSIBLE IN EASTERN KANSAS ON MONDAY
MORNING...COMING TO AN END BY AFTERNOON. SEVERE STORMS ARE
UNLIKELY ON MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

In the hours before

Special weather statement, May 11, 8:39 PM CST, 3 hours 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
939 PM CDT SUN MAY 11 2014

KSZ034-035-120315-
DICKINSON-OTTAWA-
939 PM CDT SUN MAY 11 2014

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN OTTAWA AND WEST
CENTRAL DICKINSON COUNTIES...

THROUGH 1015 PM CDT...A STRONG THUNDERSTORM WILL MOVE NORTHEAST AT 35
MPH ACROSS PORTIONS OF SOUTHEASTERN OTTAWA AND WEST CENTRAL DICKINSON
COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM
IS CAPABLE OF PRODUCING PENNY SIZE HAIL. SOME LOCATIONS THAT COULD BE
AFFECTED INCLUDE BENNINGTON...NILES AND SOLOMON.

A TORNADO WATCH IS ALSO IN EFFECT.

&&

LAT...LON 3917 9749 3896 9722 3886 9737 3892 9739
      3893 9739 3893 9738 3896 9738 3896 9776
TIME...MOT...LOC 0239Z 232DEG 29KT 3892 9762

PHILLIPS
Special weather statement, May 11, 9:03 PM CST, 3 hours 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
1003 PM CDT SUN MAY 11 2014

KSZ021-034-035-120330-
CLAY-DICKINSON-OTTAWA-
1003 PM CDT SUN MAY 11 2014

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN OTTAWA...SOUTHERN
CLAY AND NORTHWESTERN DICKINSON COUNTIES...

THROUGH 1030 PM CDT...A THUNDERSTORM WILL MOVE NORTHEAST AT 40 MPH
ACROSS PORTIONS OF SOUTHEASTERN OTTAWA...SOUTHERN CLAY AND
NORTHWESTERN DICKINSON COUNTIES. NATIONAL WEATHER SERVICE DOPPLER
RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING NICKEL SIZE HAIL.
SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE LONGFORD AND WAKEFIELD.

&&

LAT...LON 3936 9713 3916 9696 3914 9696 3897 9738
      3912 9754
TIME...MOT...LOC 0304Z 235DEG 35KT 3907 9737

HENNECKE
Local storm report, May 11, 10:02 PM CST, 2 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1102 PM CDT SUN MAY 11 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1101 PM     HAIL             9 SSE ABILENE           38.80N 97.15W
05/11/2014  E0.88 INCH       DICKINSON          KS   TRAINED SPOTTER

&&

WOLTERS
Special weather statement, May 11, 11:05 PM CST, 1 hour 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
1205 AM CDT MON MAY 12 2014

KSZ035>038-120530-
DICKINSON-GEARY-MORRIS-WABAUNSEE-
1205 AM CDT MON MAY 12 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MORRIS...
SOUTHEASTERN DICKINSON...SOUTHEASTERN GEARY AND WEST CENTRAL
WABAUNSEE COUNTIES...

THROUGH 1230 AM CDT...A THUNDERSTORM WILL MOVE NORTHEAST AT 45 MPH
ACROSS PORTIONS OF NORTHWESTERN MORRIS...SOUTHEASTERN DICKINSON...
SOUTHEASTERN GEARY AND WEST CENTRAL WABAUNSEE COUNTIES. NATIONAL
WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF
PRODUCING NICKEL SIZE HAIL. SOME LOCATIONS THAT COULD BE AFFECTED
INCLUDE DWIGHT AND ALTA VISTA.

A SEVERE THUNDERSTORM WATCH IS ALSO IN EFFECT UNTIL 4 AM.

&&

LAT...LON 3861 9694 3861 9695 3883 9701 3908 9660
      3907 9658 3884 9640 3855 9693
TIME...MOT...LOC 0505Z 228DEG 39KT 3882 9681

HENNECKE
Special weather statement, May 12, 12:09 AM CST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
109 AM CDT MON MAY 12 2014

KSZ035-120645-
DICKINSON-
109 AM CDT MON MAY 12 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN DICKINSON COUNTY...

THROUGH 145 AM CDT...A STRONG THUNDERSTORM WILL MOVE NORTHEAST AT 55
MPH ACROSS PORTIONS OF NORTHERN DICKINSON COUNTY. NATIONAL WEATHER
SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING
NICKEL SIZE HAIL AND HEAVY RAIN. SOME LOCATIONS THAT COULD BE
AFFECTED INCLUDE SOLOMON...ABILENE...TALMAGE AND MOONLIGHT.
MOTORISTS ALONG INTERSTATE 70 BETWEEN MILE MARKERS 267 AND 284 COULD
ALSO BE AFFECTED.

A SEVERE THUNDERSTORM WATCH IS ALSO IN EFFECT. STAY ALERT TO THE
WEATHER IN CASE A WARNING IS ISSUED.

&&

LAT...LON 3896 9737 3914 9723 3913 9696 3906 9696
      3868 9737 3868 9738
TIME...MOT...LOC 0609Z 214DEG 48KT 3880 9735
Special weather statement, May 12, 12:19 AM CST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
119 AM CDT MON MAY 12 2014

KSZ037-038-054-120645-
LYON-MORRIS-WABAUNSEE-
119 AM CDT MON MAY 12 2014

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN MORRIS...LYON AND
SOUTHERN WABAUNSEE COUNTIES...

THROUGH 145 AM CDT...A CLUSTER OF THUNDERSTORMS WILL MOVE NORTHEAST
AT 40 MPH ACROSS PORTIONS OF EASTERN MORRIS...LYON AND SOUTHERN
WABAUNSEE COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THESE CLUSTER OF STORMS ARE CAPABLE OF PRODUCING PEA SIZE
HAIL...STRONG WINDS OF 40 TO 50 MPH AND HEAVY RAIN. SOME LOCATIONS
THAT COULD BE AFFECTED INCLUDE AMERICUS...ALLEN...ADMIRE...
ESKRIDGE...EMPORIA...READING AND HARVEYVILLE. MOTORISTS ALONG THE
KANSAS TURNPIKE BETWEEN MILE MARKERS 117 AND 154 COULD ALSO BE
AFFECTED. MOTORISTS ALONG INTERSTATE 35 BETWEEN MILE MARKERS 128 AND
143 COULD ALSO BE AFFECTED.

A SEVERE THUNDERSTORM WATCH IS ALSO IN EFFECT. STAY ALERT TO THE
WEATHER IN CASE A WARNING IS ISSUED.

&&

LAT...LON 3852 9636 3852 9676 3885 9654 3894 9596
      3840 9595 3820 9635
TIME...MOT...LOC 0618Z 236DEG 37KT 3864 9627 3822 9645

The radar

The Topeka radar (KTWX), 81 km away, was scanning. The volume nearest the first event began at 06:29 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Dickinson

When
May 12, 12:29 AM CST to 12:30 AM CST
Where
Dickinson County, Buckeye
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.050, -97.170

Hail, Marshall

When
May 12, 1:26 AM CST to 1:27 AM CST
Where
Marshall County, 3.19 mi E of Schroyer
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.770, -96.620

Thunderstorm Wind, Douglas

When
May 12, 2:30 AM CST to 2:32 AM CST
Where
Douglas County, 3.5 mi S of Lawrence
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.920, -95.240

The trunk of a 3 foot diameter tree split and fell on power lines bringing two power poles down in the 2600 block of Haskell Ave.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2014Every state in 2014This day in weather historyWarnings in Kansas, May 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 513073, 513074, 513075.